Illinois, 2025

Tornado and Hail in Illinois, May 16, 2025

May 16, 2025 · NWS LSX · 26 events in 8 counties and zones

During the afternoon of May 16th, numerous supercells developed ahead of a cold front and within a favorable environment for high-end severe weather. These thunderstorms produced the St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

During the afternoon of May 16th, numerous supercells developed ahead of a cold front and within a favorable environment for high-end severe weather. These thunderstorms produced the St. Louis tornado which tracked into Madison County. Elsewhere, there were numerous reports of large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 16, 11:14 AM CST, 2 hours 26 minutes earlier. Its key messages:

  • Severe thunderstorms are expected to develop along or just ahead of a cold front this afternoon. Hail in excess of 2 inches in diameter and damaging winds in excess of 80 mph are the primary threats. A few tornadoes are also possible. If tornadoes do develop, they could be strong.
  • After a dry Saturday, the chance for rain returns Sunday and continues into next week, with the highest chances on Monday night and Tuesday.
Area forecast discussion, May 16, 11:14 AM CST, 2 hours 26 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1214 PM CDT Fri May 16 2025

.KEY MESSAGES...

- Severe thunderstorms are expected to develop along or just
  ahead of a cold front this afternoon. Hail in excess of 2 inches
  in diameter and damaging winds in excess of 80 mph are the
  primary threats. A few tornadoes are also possible. If tornadoes
  do develop, they could be strong.

- After a dry Saturday, the chance for rain returns Sunday and
  continues into next week, with the highest chances on Monday
  night and Tuesday.

&&

.SHORT TERM...  (Through Late Saturday Afternoon)
Issued at 254 AM CDT Fri May 16 2025

The primary concern in the short term is the severe thunderstorm
threat this afternoon. The environment this afternoon will be
characterized by high CAPE and moderate to strong (mostly) linear
deep-layer shear. All short range deterministic guidance develops
3000+ J/Kg MLCAPE and as much as 4000+ J/Kg by around 18Z this
afternoon ahead of the front. 0-6km shear on all guidance is a
respectable 50-60kts as well. Forecast soundings show steep (7.5-
8.5C/km) mid level lapse rates with 2000+ J/Kg CAPE in the hail
growth zone. With that kind of instability and shear, rotating
updrafts are very likely, and this kind of environment almost
guarantees hail in excess of 2 inches. Low level lapse rates on
forecast soundings are basically dry adiabatic with deep
inverted-V signatures all the way to 850mb, so downdraft winds
from supercells could produce wind gusts in excess of 80 mph.
Linear shear will support splits and, depending on coverage,
mergers leading to upscale growth. All this leads to a high
confidence in severe weather this afternoon. With that said, where
and when convective initiation will occur is still somewhat
uncertain. The general consensus in most of the deterministic
models, including most CAMs is that CI will occur between 18-20Z
this afternoon over east central and southeast Missouri. The HRRR
has been particularly consistent in showing this the past several
runs. HREF probability of 2000+ J/Kg SBCAPE/>25 CINH/and 45kt+
0-6km shear maxes out at around 60% during that period just west
of the STL Metro area, extending southwest near the I-44 corridor.
This lends confidence to an early/mid afternoon CI west of the
Mississippi. There is a less likely scenario depicted by the
deterministic GFS and ECMWF where CINH is stronger, and there
isn't enough low level convergence along the front to initiate
convection until later in the afternoon over far southeast
Missouri and south central Illinois. To be clear, I think this
scenario is less likely, but it is plausible. One way or another,
forecast storm motion is 45-50kts, so even if the storms fire in
east central Missouri, they should clear eastern portions of the
CWFA by 22-00Z.

The remainder of the short term looks quiet with the cold front
moving down into Arkansas and the Tennessee Valley.  Cooler  and
drier air will spill into the Mid Mississippi Valley tonight and
Saturday.  Lows Saturday morning will range from around 50 in
northeast Missouri to the mid to upper 50s in the STL Metro and
parts of southeast Missouri and southwest Illinois.  Highs Saturday
will be around 10 degrees cooler than Today in the mid 70s to around
80.

Carney

&&

.LONG TERM...  (Saturday Night through Thursday)
Issued at 254 AM CDT Fri May 16 2025

We look to continue with the active pattern into early next week as
the LREF shows another upper low now moving into the Midwest by the
middle of next week.  The cluster analysis is showing some spread
with regards to the track and the timing of the upper low which
could affect potential heavy rainfall and strong to severe
thunderstorms.

We will begin to see the chances for showers and thunderstorms to
slowly increase late Saturday night into Sunday as the LREF is
showing a warm front beginning to move north from the Missouri/
Arkansas border.  The chances will be highest on Sunday night and
again Monday night when it is likely that a low level jet will set
up the potential for MCSs to track along and north of the warm front
and the LREF members have it's highest chances (70-90%) for rain
both on Sunday/early Monday and Monday night/early Tuesday.  Most of
it's members are also producing rain as it brings a surface low and
cold front through the area late Tuesday. I couldn't rule out a few
hail producers with these MCSs given the forecast CAPE profiles and
the deep layer shear.  The deterministic GFS/ECMWF are showing
MLCAPES in the 1000-1500 J/kg range with deep layer shear of 40-50
knots on Tuesday, so depending of the track of the upper low, a few
strong to severe thunderstorms remain possible.  The LREF is still
advertising around a 60% chance of >2" of rainfall over the next 7
days over the entire area with only about of 10% of >4" of rainfall.
Still, this higher chance is possible with any training
thunderstorms that occur with the MCSs.

The low will move off to the east by late next week and
northwesterly flow will set up aloft.  After temperatures mainly in
the 70s and 80s Sunday into Tuesday, highs will fall off into the
60s for the mid to late next week.

Britt

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1210 PM CDT Fri May 16 2025

Isolated to scattered thunderstorms will develop along a cold
front over the next couple of hours. The metro terminals still
have the best chance, but coverage is too low to be confident
enough to introduce a prevailing or a TEMPO. Any thunderstorm that
does directly impact a terminal would have the capability of
producing low visibilities in heavy downpours and large hail with
some wind threat as well. Storms will move off to the east
quickly, with dry weather and VFR conditions favored thereafter.
Winds are expected to veer through this evening, with
west/northwest winds behind the front. Gusts may diminish or at
least weaken this evening before picking back up again by mid
morning on Saturday.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 16, 4:09 AM CST, 9 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
509 AM CDT Fri May 16 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171015-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
509 AM CDT Fri May 16 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Severe thunderstorms are likely this afternoon across parts of east
central and southeast Missouri into southwest and south central
Illinois. Very large hail in excess of 2 inches in diameter, damaging
wind gusts in excess of 80 mph, and a few tornadoes are all possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible again late Saturday night through next
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and early this
evening.

Carney

In the hours before

Local storm report, May 16, 1:07 PM CST, 33 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
207 PM CDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     Hail             Washington              38.56N 91.02W
05/16/2025  E1.00 Inch       Franklin           MO   Emergency Mngr

            Washington EM reported 1-inch hail.

&&

MF
Local storm report, May 16, 1:10 PM CST, 30 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
210 PM CDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     Hail             2 SE New Melle          38.68N 90.86W
05/16/2025  E1.00 Inch       St. Charles        MO   Public

            Report from mPING: Quarter (1.00 in.).

&&

MF
Local storm report, May 16, 1:24 PM CST, 16 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
224 PM CDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     Hail             4 S Weldon Spring       38.66N 90.65W
05/16/2025  E1.75 Inch       St. Louis          MO   Trained Spotter

&&

Pfahler
Local storm report, May 16, 1:25 PM CST, 15 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
225 PM CDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     Hail             1 NE Weldon Spring      38.73N 90.63W
05/16/2025  E1.25 Inch       St. Charles        MO   Public

            60 mph estimated winds as well.

&&

Pfahler
Local storm report, May 16, 1:32 PM CST, 8 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
232 PM CDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     Hail             3 E Chesterfield        38.65N 90.53W
05/16/2025  E1.00 Inch       St. Louis          MO   Public

&&

MF
Local storm report, May 16, 1:38 PM CST, 2 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
238 PM CDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     Hail             Harvester               38.75N 90.58W
05/16/2025  E2.00 Inch       St. Charles        MO   Public

&&

MF

The radar

The St Louis radar (KLSX), 71 km away, was scanning. The volume nearest the first event began at 19:37 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 11 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Greene

When
May 16, 1:40 PM CST
Where
Greene County, 0.53 mi E of Carrollton
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.300, -90.410

Thunderstorm winds felled trees and powerlines in the area.

Thunderstorm Wind, Greene

When
May 16, 1:41 PM CST
Where
Greene County, 0.87 mi NE of Greenfield
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.340, -90.210

Thunderstorm winds snapped numerous large trees in the area.

Thunderstorm Wind, St. Clair

When
May 16, 1:43 PM CST
Where
St. Clair County, 1.08 mi W of East Swansea
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.530, -90.000

There were several reports of trees and power lines down over northern St. Clair County.

Tornado, Madison

When
May 16, 1:49 PM CST to 2:06 PM CST
Where
Madison County, 2.64 mi WNW of Madison to 1.27 mi W of Le Claire
Rating
EF1
Path length
14.31 mi
Path width
1,035 yd
Reported by
NWS Storm Survey
Coordinates
38.689, -90.197

After crossing from St. Louis City, the tornado weakened. It caused EF-1 structural and tree damage in Granite City and Pontoon Beach before dissipating near Southern Illinois University - Edwardsville.

Hail, Madison

When
May 16, 1:54 PM CST
Where
Madison County, 1.08 mi E of Maryland Place
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.730, -90.100

Quarter sized hail fell near Pontoon Road and Maryville Road in Granite City.

Thunderstorm Wind, Madison

When
May 16, 1:55 PM CST
Where
Madison County, 1.76 mi WNW of Sebastopol
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.730, -89.630

Thunderstorm winds snapped large tree branches near Highland.

Hail, Randolph

When
May 16, 1:55 PM CST
Where
Randolph County, 2.28 mi WSW of Red Bud
Measured
1.25 in hail
Reported by
Public
Coordinates
38.210, -90.020

Thunderstorm Wind, Madison

When
May 16, 1:55 PM CST
Where
Madison County, 0.88 mi NW of Highland
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.740, -89.680

Thunderstorm winds snapped one large tree branch from a large healthy tree.

Thunderstorm Wind, Macoupin

When
May 16, 1:55 PM CST
Where
Macoupin County, 0.69 mi N of Bunker Hill
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.040, -89.950

Thunderstorm winds knocked down tree limbs that were 12 inches in diameter. The caller reported estimated winds of 70 mph.

Hail, Madison

When
May 16, 1:57 PM CST
Where
Madison County, 1.28 mi WSW of Mitchell
Measured
1 in hail
Reported by
Public
Coordinates
38.760, -90.100

Hail, Madison

When
May 16, 1:57 PM CST
Where
Madison County, 1.38 mi S of Mitchell
Measured
1 in hail
Reported by
Public
Coordinates
38.750, -90.080

Hail, Randolph

When
May 16, 1:58 PM CST
Where
Randolph County, 1.29 mi WSW of Red Bud
Measured
2 in hail
Reported by
Public
Coordinates
38.210, -90.000

Thunderstorm Wind, Madison

When
May 16, 1:59 PM CST
Where
Madison County, 2.82 mi S of St Jacob
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.680, -89.760

Thunderstorm winds knocked a tree down across the intersection of Summerfield Road and Lilac Road.

Hail, Randolph

When
May 16, 2:00 PM CST
Where
Randolph County, 1.29 mi WSW of Red Bud
Measured
1.75 in hail
Reported by
Public
Coordinates
38.210, -90.000

Hail, Madison

When
May 16, 2:01 PM CST
Where
Madison County, 1.28 mi WNW of Glen Carbon
Measured
1 in hail
Reported by
Public
Coordinates
38.760, -90.000

Thunderstorm Wind, Madison

When
May 16, 2:02 PM CST
Where
Madison County, 0.88 mi NW of Highland
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
38.740, -89.680

Thunderstorm winds knocked one tree down. The tree took out a transformer and power pole as it fell.

Thunderstorm Wind, Macoupin

When
May 16, 2:05 PM CST
Where
Macoupin County, 0.87 mi SW of Staunton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.010, -89.790

Thunderstorm winds downed one large tree.

Thunderstorm Wind, Montgomery

When
May 16, 2:14 PM CST
Where
Montgomery County, 2.07 mi S of Butler
Measured
60 kt (69 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.170, -89.530

Thunderstorm winds downed trees near Route 16 and Route 127.

Thunderstorm Wind, Montgomery

When
May 16, 2:15 PM CST
Where
Montgomery County, 0.54 mi W of Taylor Spgs
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
39.130, -89.490

Thunderstorm winds uprooted a few small trees in Taylor Springs.

Thunderstorm Wind, Marion

When
May 16, 2:17 PM CST
Where
Marion County, 0.54 mi E of Patoka
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.750, -89.090

Thunderstorm winds downed multiple power poles in Patoka.

Thunderstorm Wind, Macoupin

When
May 16, 2:17 PM CST
Where
Macoupin County, Carlinville
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.280, -89.880

Thunderstorm winds caused tree damage of an unknown extent throughout Carlinville.

Hail, Macoupin

When
May 16, 2:17 PM CST
Where
Macoupin County, 0.69 mi N of Carlinville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.290, -89.880

Thunderstorm Wind, Montgomery

When
May 16, 2:25 PM CST
Where
Montgomery County, 0.69 mi N of Barnett
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
39.280, -89.700

Thunderstorm winds caused the walls of a brick outbuilding to collapse after its roof was ripped off.

Hail, Washington

When
May 16, 2:35 PM CST
Where
Washington County, 3.04 mi ESE of Plum Hill
Measured
2 in hail
Reported by
Public
Coordinates
38.350, -89.450

Hail, Washington

When
May 16, 2:35 PM CST
Where
Washington County, 1.38 mi S of Nashville
Measured
1 in hail
Reported by
Public
Coordinates
38.330, -89.380

Hail, Washington

When
May 16, 2:52 PM CST
Where
Washington County, 3 mi NW of Richview
Measured
1 in hail
Reported by
Public
Coordinates
38.410, -89.220

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyThe tornado archive for Illinois, 2025Warnings in Illinois, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1262237, 1262238, 1262239, 1262242, 1262243, 1262235, 1262250, 1262251, 1262252, 1262253, 1262254, 1262255, 1262256, 1262257, 1262258, 1262259, 1262260, 1262274, 1262277, 1262280, 1262281, 1262282, 1262293, 1262283, 1262285, 1262287.